Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Prescribed Metformin. Weight gain. Increased A1C levels. How is it possible?

Early in 2012 my doctor noticed my A1C was 6.2 and wanted to put me on metformin. I asked to try diet and exercise first. I was checked last fall and again January 8th and it was 6.1 both times. I am 73 and now about 170 after loosing 8 pounds by fall. I'd gained 3 pounds by this past January (probably due to Christmas). However, I'm still watching carbs and eating quite healthy. I just had a pre-surgery physical in mid-March and the doctor checked my A1C and it's now 7.3 after only 2-1/2 mths. Can this happen that fast. I questioned the accuracy and he wouldn't check it again and said I need to take the medicine and come back in another month.
Asked On : Mon, 8 Apr 2013
Answers:  1 Views:  80
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Internal Medicine Specialist 's  Response
Thanks for using Healthcaremagic,
After going through your history you are having metabolic syndrome with Obesity and Insulin resistance and possibly Diabetes Type II.
Diet and exercise are integral part of management of such diseases.
HbA1c reflects status of blood sugar level in last 2- 3 months, so it is possible to have higher HbA1c level although you can always recheck it.
You have not mentioned blood sugar level Fasting and Postprandial levels to know us if you are having frank Diabetes.
Please take care of diet and exercise along with Metformin with consultation of your Physician and take repeat test after 1 to 2 months.
Hope this helps '
Take care.
Good Luck.
Dr.Akhilesh Dubey M.D.
Answered: Wed, 3 Jul 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor